Please please please! If you take metformin come in here and help me!(20 Posts)
I just started it this weekend (for PCOS not diabetes) and had no problem with side effects the first two days. However, today was aweful! Terrible nausea and stomach upset within an hour of taking it after breakfast. Really debilitating. Better through the rest of today (no further pills) but still feel dizzy, shakey etc.
I googled it all today and was horrified by the fact that many many people are experiencing these symptoms for a minimum of 6 weeks before they subside and for some people they are not subsiding much at all.
I am now seriously considering not taking anymore. I can't face being like this daily for 6 weeks and look after my two boys and be out and about each day.
I feel silly as I was the one who went to the GP to ask for the drug in the first place (which she willingly gave), but now don't want to take it anymore!
Please please please tell me your experience of side effects with metformin and help me decide what to do!
I'm no longer taking Metformin but when I started I was advised to start on 1 tablet a day for the first week and build up to 3 tablets a day so my body could get used to it.
I didn't suffer too badly but did have occasional upset tummys
My Dh started metformin last year and had the same symptoms as you and was also considering not taking anymore, the worse of it lasted about 2 weeks for him. He is okay on them now, although he does feel nauseous if he doesn't take them with food. However when we saw his consultant he was horrified that Dh's gp had started him on 3 x 850tabs from the off and said no wonder he had been ill, he should have started them off gradually.
But 6 months on, his blood sugar has improved tremendously, it certainly does do the job.
I am only taking one 500 tablet in the morning. I am supposed to build it up to three a day too, but just don't see how that is possible!
It all depends if you think that the side effects are worth it, my Dh really didn't have a lot of choice as they were for his diabetes that was dangerously out of control. We are on a diabetes forum and it seems that the side effects of first taking metformin are inevitable and extrememly common.
Would it be worth going back to your GP and see if there are any other medicine that could help your PCOS??
try cutting the tablets in half and lettign your system settle with that, then move up to 1 tablet (I increased my dose to 1500mg per day half a tablet a time every two weeks and it wasn't too bad). Alternatively there is apparently a slow release metformin which you might be able to get prescribed - I suspect it's more expensive than the ordinary kind, so it might be difficult to get.
Another thing I found was to try different makes as some affected me less than others - Glucophage is the main brand and anecdotal eveidence suggests it's better on the tummy; also I believe the Boots own brand is exactly the same - the pharmacists swear it's all the same stuff, but different makes seem to suit different people.
Thanks for that. I don't think there is any other drug that can help.
I guess what I want to know is that it will be bad for X number of days and then will get better in which case I can probably put up with it. But reading stuff online frmo other people has made me worried that it will not get any better.
You mentioned that your husband's symptoms are worse if he eats certain things. What is better and what is worse?
Thanks shrinkingviolet - the idea of trying half a tablet is a good one. Half has got to be better than giving up all together.
The box I have is not glucophage. It says Metformin and is made by Almus pharmacuticals.
i take 3x850mg daily for diabetes. i am very lucky to never have experienced any side effects. it must be horrid for you. if i were you i would carry on taking it, it's a pretty powerful drug & therefore has powerful effects.
Well, I do want to take it but just can't handle how I felt today. I really like the idea of starting at half a tablet. I wonder if I took half in the AM and half in the PM? ANy thoughts?
also experiment with before/during/after food, that might make a difference. Don't see any reason why you shouldn't take one half twice a day, except it might be easier on your body to add the second half in after a few days, then increase one half to a whole one and so on - when you're on 3 a day they ought to be spread out anyway.
Next prescription, try and find a chemist who does Glucophage - if you ask in advance they might order it in for you if they only stock the generic versions.
I found that it took a couple of weeks with each increase of dose to settle the system, but only had the upset tummy, not dizziness.
Can I be nosey and ask exactly why you're taking it, as it doesn't have much effect on most of the symptoms, so depends which ones you want to deal with.
Congrats on getting it prescribed by a GP though - major achievement!
Funnily enough, I had no problems getting it prescribed. But I will only see one particular GP within the surgery that I have confidence in. I have built up a good relationship with her from the many times I go in (usually for the kids) and she knows that if I come in asking for soemthing, I have researched it well ahead of time and have considered all my options. She agreed with me right away when i asled for it.
I asked for it because I am struggling to lose weight and conceive. I was diagnosed PCOS 7 years ago and have managed to have two kids by losing significant amounts of weight each time which kick starts my ovulation. This time, maybe because i am getting older, I have been struggling. And I am not ovulating. I want one more baby before I get too old so though metformin might help me.
I think I will take your idea and start with half a tablet for the next few days and see how I get on. Then add the other half, etc.
metformin works well with clomid to induce ovulation, and can help a bit with weight loss when combined with diet and exercise - by itself it does nothing for weight (big research study at Leeds found that). It was explained to me once that metformin "oils the locks" of the insulin receptors, so can make it easier for whatever else you're doing to improve the hormonl balances. The top experts are completely divided on using metformin - I was at a medical conference last year where two of them were ever-so-politely telling the other they were wrong, and each quoting their respective studies to prove their point .
But definately try startign with the smaller dose and gradually increasing it - it won't do any harm, and might actually help. And if it doesn't, ask about metformin and clomid together. And [grrr] sensible diet and exercise for the weight - boring ly depressing, but the only thing guaranteed to help, at least a bit.
I was on metformin for PCOS as well and had horrible side effects - I remember going away for a day and sitting on the toilet (tmi!) at the place and literally having to turn around and come home again. I stopped taking it and tbh didnt think it helped in regards to my weight at all.
My sister is still on it and I dont think it has helped her weight and her stomach is permanently upset after she eats and she has been on it for couple of years now.
I know how tough it is to lose weight - am at my highest after having dc3 - only conceived when I began to lose weight too but unfortunately exercise and healthy eating is the only way I think to do it.
Thanks for the input I have also always done diet and exercise in the past and am doing that currently. Just finding it harder than previously. I really don't want to have the sideeffects for longer than a couple of weeks maximum so maybe it is time to reconsider again.
trouble with PCOS is that they're still trying to work it all out - exactly what it is as well as how to deal with it, and becasue it's a syndrome, no-one has exactly the same combination of symptoms, which makes it even more difficult for doctors. And then we've all gone out out and done our research on the net, and know more than they do, which doesn't always help the doctor-patient relationship .
The side effects will settle down. I find taking the tablet after food helps considerably.
I took 850mg x 3 to conceive. I'm now back to 500mg x 3
I'd have to agree that the Modified Release kind (like Glucophage) are a wee bit easier on the tummy. I've been on Metformin for years for type 2 diabetes and when I started TTC again recently they upped my dose to 4 x 500mg per day, so they changed me from the standard release to the modified release to try and ease the side effects of upping the dose.
I used metformin(glucofage compny) 2 years a go for some months, 3 per day and I always were sleepy.
Again doctor told me to use..I bought with Almus brand...Should I change it or almus is same?
I so afraid to use this again!
Please guide me.
Join the discussion
Please login first.